How do some symptoms of illness being “an impending sense of doom” work, chemically?

78 views
0

I don’t mean like mental Illness but like if
you have something physically wrong
with you just happen and you’re gonna
die. I read that the wrong type of blood
transfusion can cause that feeling as a symptom of something being seriously wrong with your body. What makes the doom feeling feel so different than other
feelings, chemically?

I know similar questions have been asked before, I’m not asking why it’s a symptom, I’m trying to ask how does the doom feeling happen, what kind of things does the body and brain do to produce that feeling, versus a normal adrenaline rush when you are in danger.

In: 7

While you may not just magically understand that the blood going into you has the wrong proteins, your body does understand it, and is sending you a signal going “whatever is happening right now will kill you, stop whatever is happening.”

The body is full of many sensors, that try to measure what’s happening. This information is used to operate many of the body’s safety systems.

For example, if you eat the wrong plant and it starts to impact your sense of balance, the body detects this and you barf. Alas, you evolved before cars were invented, so sometimes the balance confusion is a function of being inside a moving car, which we call motion sickness. Throwing up doesn’t change the car, so this doesn’t work, but the body sensors don’t know that.

When the brain hasn’t experienced something before, and doesn’t have an instinct to fall back on, it makes you very upset. Many things act this way, like your blood example or high CO2 levels in the room’s air. You don’t know what to do, but you get upset in hopes you’ll try something that works. It’s your body trying to engage your brain to solve the problem, whatever it is.

It was explained to me to think about that same feeling during a typical hangover. But more overwhelming.

The most common time this phrase is used in medicine is to describe one of the side effects of the drug “Adenosine”, which we use for certain fast heart rhythms, such as supraventricular tachycardia. It essentially “resets” the heart’s electrical activity so your heart stops beating for a few seconds, which causes that feeling of “impending doom”.

All my patients have described to me just how terrifying it feels.